Arizona, 2017

Flash Flooding in Arizona, July 27, 2017

July 27, 2017 · NWS TWC · 2 events in 2 counties and zones

Numerous slow-moving thunderstorms drifted west across southeast Arizona. These storms caused flash flooding near the Frye Fire burn scar, as well as downstream of the Chiricahua Mountains in Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Numerous slow-moving thunderstorms drifted west across southeast Arizona. These storms caused flash flooding near the Frye Fire burn scar, as well as downstream of the Chiricahua Mountains in Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 27, 1:54 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Thu Jul 27 2017

.SYNOPSIS...Expect daily rounds of afternoon and evening
thunderstorms across southeast Arizona into early next week. Rain
will be heavy in some locations. As storm coverage increases,
high temperatures will cool slightly to below normal readings from
Friday through the weekend.

&&

.DISCUSSION...Radar starting to light up over SE AZ, a little
behind schedule timewise when comparing to some of the mesoscale
models. This is all in response to a 55 kt 250 mb jet max moving
across the international border area and an upper level feature
moving west out of New Mexico. While storms will move at a decent
pace for the monsoon, coverage of storms and rain rates will be
sufficient for some areas of heavy rain. Additionally, as storms
move into the lower deserts, DCAPE values of 1100-1300 J/kg could
result in wind gusts of 50-60 mph.

Expect best rain coverage from late afternoon into the evening
hours. However, at least scattered showers and a few storms should
persist into the overnight hours. Tucson Metro could get in on the
rain as early as the afternoon commute.

The next several days should be an active period, with daily
rounds of thunderstorms expected. While not every location will
see rain every day, some areas could receive significant rain
totals by Monday. Increased cloud coverage and showers/thunderstorms
will result in slightly cooler daytime temperatures.

Models suggest the pattern will ease back slightly into a more
typical monsoon pattern next week, but at least isolated to
scattered thunderstorm coverage is expected each afternoon and
evening.

&&

.AVIATION...Valid thru 29/00Z.
TSRA are expected to continue into this evening across much of
southeast Arizona. MVFR cigs and vsbys likely in TSRA with gusty
winds to 40-50 kts possible. Scattered SHRA/TSRA will linger
through the overnight hours. Another decent round of TSRA is
forecast Friday. Sfc winds generally less than 12 knots outside
of thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
An active monsoon pattern will continue with daily shower/storm
chances across much of southeast Arizona into early next week. As
such, elevated humidities will remain in place through the weekend
into next week with excellent overnight recoveries. Outside of
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns. Fire
weather concerns are low through at least late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:38 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
138 PM MST THU JUL 27 2017

AZZ509-510-272130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
138 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 230 PM MST...

At 136 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms on the south side of the Mogollon Rim, near Hannagan
Meadow, moving southwest at 10 mph.

Half inch hail, winds in excess of 40 mph, heavy rain and frequent
lightning will be possible with these storms.

Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 10905 3332 10937 3332 10999 3358 10999
      3357 10988 3353 10982 3348 10981 3348 10977
      3358 10966 3358 10962 3362 10959 3362 10953
      3370 10945 3373 10936 3378 10934 3378 10905
TIME...MOT...LOC 2036Z 062DEG 9KT 3354 10933

KD
Special weather statement, Jul 27, 2:13 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST THU JUL 27 2017

AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
213 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 245 PM MST...

At 210 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee. this storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
State route 80 near the junction with Highway 90 northwest of
Bisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 11003 3141 10995 3138 11004 3139 11010
      3150 11013
TIME...MOT...LOC 2110Z 000DEG 0KT 3144 11001

Cerniglia
Special weather statement, Jul 27, 2:17 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST THU JUL 27 2017

AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
217 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 245 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Bisbee, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bisbee, Sierra Vista Southeast and Junction Of Highways 80 And 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3157 10999 3152 10992 3144 10992 3134 11007
      3151 11019
TIME...MOT...LOC 2117Z 063DEG 6KT 3146 11004

Cerniglia
Special weather statement, Jul 27, 2:27 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
227 PM MST THU JUL 27 2017

AZZ508-512-272200-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
227 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
300 PM MST...

At 225 PM MST, Doppler radar was tracking strong thunderstorms 10 to
20 miles east of Douglas, moving west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of southeastern
Cochise County through 245 pm but could intensify as it approaches
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 10905 3133 10950 3149 10945 3153 10906
TIME...MOT...LOC 2125Z 071DEG 11KT 3133 10936

KD
Special weather statement, Jul 27, 2:47 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST THU JUL 27 2017

AZZ509-511-272230-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
247 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL
330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of San Carlos Reservoir moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of west central
Graham County, including the Santa Teresa Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11034 3310 11015 3285 11021 3292 11043
TIME...MOT...LOC 2145Z 015DEG 9KT 3302 11030

KD
Special weather statement, Jul 27, 4:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST THU JUL 27 2017

AZZ509-272345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
409 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM COUNTY UNTIL
445 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Clifton, or 16 miles east of Safford, moving
southwest at 15 mph.

Wind gusts up to 50 mph and brief heavy rain will be possible with
this storm.

This storm will remain over mainly remote areas of east central
Graham County or along state highway 191.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3293 10933 3279 10926 3271 10949 3285 10957
TIME...MOT...LOC 2308Z 065DEG 11KT 3283 10941

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Graham

When
July 27, 5:30 PM MST to 5:50 PM MST
Where
Graham County, 12.64 mi NNW of Ft Grant Angel Arpt to 5.39 mi SSE of Glenbar
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
32.776, -110.064

Heavy rain over the Frye Fire burn scar caused a wall of water down Ash Creek that uprooted 18-inch diameter trees and rushed across Cluff Ranch Road. Also, the Wet Canyon channel topped Route 366.

Flash Flood, Cochise

When
July 27, 7:00 PM MST to 7:45 PM MST
Where
Cochise County, 7.45 mi W of Paradise to 7.08 mi E of Pearce
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
31.918, -109.346

Heavy rain caused Rock Creek and Turkey Creek to overflow their banks and caused road closures of Turkey Creek Road, Cross Creek Road and State Route 181. Some yards were flooded and some residents were cut off for several days due to washed out roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714925, 715141.